Among patients with non-valvular atrial fibrillation (AF), concomitant use of direct oral anticoagulants (DOACs) with antiplatelet agents was associated with a similar risk of gastrointestinal bleeding, and a lower risk of intracranial hemorrhage and other major bleeding than concomitant vitamin K antagonist (VKA)-antiplatelet use, a recent study found. Using computerized healthcare databases, researchers conducted a cohort study among patients newly diagnosed with non-valvular AF between January 2011 and March 2014. They found:
- A total of 5,301 patients initiated concomitant DOAC-antiplatelet use, while 9,106 patients initiated concomitant VKA-antiplatelet use.
- During a median follow-up of 1.6 months, concomitant DOAC-antiplatelet use was associated with a similar risk of gastrointestinal bleeding (HR, 1.08), but a decreased risk of intracranial hemorrhage (HR, 0,46), and other major bleeding (HR, 0.68) compared with concomitant VKA-antiplatelet use.
- There were no duration-response relations for the 3 bleeding outcomes.
Douros A, Renoux C, Yin H, Filion KB, Suissa S, Azoulay L. Concomitant use of direct oral anticoagulants with antiplatelet agents and the risk of major bleeding in patients with non-valvular atrial fibrillation. [Published online ahead of print October 25, 2018]. Am J Med. doi:10.1016/j.amjmed.2018.10.008.